Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 132, NWS Morristown, TN

July 14, 2014Russell County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2014, 5:15 PM EDT for Russell County, Washington County, City of Bristol, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2014, 5:15 PM EDT (21:15 UTC)
Expired
Jul 14, 2014, 5:45 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Bristol, VA, Russell County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 135 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:49 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 14, 2:49 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT MON JUL 14 2014

.SHORT TERM (TONIGHT AND TUESDAY)...A LINE OF SHOWERS AND
THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING IN ADVANCE OF AN APPROACHING COLD FRONT.  THE AIR MASS IS
MODERATELY UNSTABLE AND CAPES ARE APPROACHING 2500 J/KG.
ADDITIONALLY...ABUNDANT LOW LEVEL MOISTURE IS IN PLACE WITH PWS 1.5
TO 2 INCHES.  WITH ALL THIS...A FEW STORMS ANY BECOME STRONG TO
SEVERE.  THE MAIN THREAT WILL BE STRONG AND DAMAGING WINDS BUT
MARGINAL HAIL IS ALSO POSSIBLE.  ALSO...HEAVY RAIN MAY CAUSE
LOCALIZED FLOODING.  ADDITIONAL BANDS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO MOVE THROUGH DURING THE OVERNIGHT HOURS.  850MB JET
DYNAMICS IMPROVES OVERNIGHT BUT AIR MASS WILL BE STABILIZING AND
EXPECT THE MAIN THREAT FROM THE OVERNIGHT CONVECTION TO BE HEAVY
RAIN AND THE POTENTIAL FOR FLOODING.  THE SHOWERS/THUNDERSTORMS WILL
SLOWLY EXIT THE AREA ON TUESDAY WITH DRIER AND COOLER AIR SLOWLY
FILTERING IN LATE.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...DRIER AND COOLER WEATHER
TO START OUT THE LONG TERM BEHIND THE COLD FRONT. THIS LEADS TO A
COUPLE OF VERY NICE DAYS FOR BOTH WEDNESDAY AND THURSDAY...WITH LOWS
IN THE 50S AND HIGHS MOSTLY IN THE 70S TO LOWER 80S.

HOWEVER...AN UNSETTLED WEATHER PATTERN QUICKLY SETS UP FOR FRDIAY
INTO EARLY NEXT WEEK...AS A TROUGH DEVELOPS OVER THE MID MS VALLEY
FRIDAY THEN MOVES SLOWLY EAST TOWARD THE OHIO AND TN VALLEYS OVER
THE WEEKEND.

RAIN CHANCES WERE REQUIRED FOR JUST ABOUT EVERY PERIOD FOR FRIDAY
THROUGH MONDAY...BUT MY CONFIDENCE WAS TOO LOW TO GO LIKEY ON POPS
JUST YET. MODELS CONSISTENT IN ADVERTISING BEST RAIN CHANCES FOR
FRIDAY OR SATURDAY...BUT PREFER TO WAIT ANOTHER MODEL RUN OR TWO
BEFORE CHOOSING THE BETTER DAY FOR LIKELY POPS.

KEPT MAX TEMPS CLOSER TO PREVIOUS GRIDS AND ECMX...WHICH IS ABOUT 1
TO 3 DEGREES BELOW THE WARMER GFSX NUMBERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  84  60  82 / 100  70  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  80  59  80 / 100  70  20  10
OAK RIDGE, TN                       70  80  57  81 / 100  70  20  10
TRI CITIES AIRPORT, TN              66  76  55  78 / 100  90  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/TG
Hazardous weather outlook, Jul 14, 2:08 PM EDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 PM EDT MON JUL 14 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
208 PM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...RISK OF SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON AND
EVENING...
...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING POSSIBLE
TONIGHT THROUGH TUESDAY...

A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY TONIGHT. THE
AIRMASS AHEAD OF THE FRONT WILL BE MOIST AND UNSTABLE...SUPPORTING
STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE DAMAGING
WINDS...HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINFALL.

THE THREAT OF SEVERE STORMS WILL BE GREATER ACROSS THE NORTHERN
PARTS OF THE CUMBERLAND PLATEAU AND SOUTHWESTERN VIRGINIA...AT
LEAST INITIALLY THIS AFTERNOON AND EARLY EVENING. WINDS ALOFT ARE
EXPECTED TO BE STRONGER FROM THESE AREAS NORTHWARD INTO THE OHIO
VALLEY.

PERIODS OF HEAVY RAIN ARE POSSIBLE TONIGHT THROUGH TUESDAY.
RAINFALL BETWEEN 1 AND 2 INCHES ARE ANTICIPATED WITH LOCALLY
HEAVIER AMOUNTS LIKELY. FLOODING OF LOW LYING AREAS...STREET
FLOODING...AND SMALL STREAM FLOODING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

DUE TO THE EXPECTED RAIN TONIGHT AND PERIODS OF MODERATE TO HEAVY
RAINS TUESDAY...LOCALIZED FLOODING IS POSSIBLE. FLOODING OF LOW
LYING AREAS...STREET FLOODING AND SMALL STREAM FLOODING ARE
POSSIBLE TUESDAY.

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS FRIDAY AND SATURDAY. AS A COLD FRONT MOVES
THROUGH SATURDAY...STRONG THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jul 14, 3:18 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT MON JUL 14 2014

VAZ002-142045-
WISE-
318 PM EDT MON JUL 14 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WISE COUNTY...

AT 314 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LAMONT TO BLEDSOE KENTUCKY...AND MOVING EAST AT
35 MPH.

THESE STORMS HAD BEEN WEAKENING OVER THE PAST 30 MINUTES. HOWEVER...
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE STILL POSSIBLE WITH
THESE STORMS. LOCALLY HEAVY RAINS UP TO 1/2 INCH PER HOUR MAY ALSO
OCCUR.

LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...BIG STONE GAP...COEBURN...APPALACHIA...POUND...ST.
PAUL AND PARDEE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3713 8255 3702 8248 3696 8236 3697 8233
      3691 8230 3689 8238 3688 8240 3688 8264
      3682 8270 3683 8275 3680 8277 3689 8288
      3693 8286 3698 8287 3704 8272 3712 8272
      3720 8256
TIME...MOT...LOC 1914Z 248DEG 32KT 3733 8328 3693 8336

TG
Special weather statement, Jul 14, 4:06 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT MON JUL 14 2014

TNZ013-014-036-037-142045-
CAMPBELL TN-CLAIBORNE TN-ANDERSON TN-UNION TN-
406 PM EDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN
CAMPBELL...UNION...NORTHEASTERN ANDERSON AND WESTERN CLAIBORNE
COUNTIES UNTIL 445 PM EDT...

AT 405 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF CLINTON...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...MAYNARDVILLE...NEW TAZEWELL...LAKE CITY...NORRIS...
ANDERSONVILLE...SPRINGDALE...DISNEY...PAULETTE...ROSE HILL...NORRIS
DAM S.P....BIG RIDGE S.P....SANDLICK...SHARPS CHAPEL AND NORRIS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3637 8359 3633 8365 3634 8368 3629 8368
      3625 8370 3616 8391 3619 8394 3608 8408
      3624 8420 3655 8373
TIME...MOT...LOC 2005Z 237DEG 35KT 3621 8406

AMP.23
Special weather statement, Jul 14, 5:09 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT MON JUL 14 2014

VAZ006-142145-
RUSSELL-
509 PM EDT MON JUL 14 2014

...A STRONG THUNDERSTORM WILL AFFECT RUSSELL...

AT 508 PM EDT...A STRONG THUNDERSTORM WAS OVER CLEVELAND VA...OR NEAR
LEBANON...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEBANON...CLEVELAND VA...HONAKER...ST. PAUL...DYE...CASTLEWOOD...
COLLINGWOOD...HANSONVILLE AND ROSEDALE.

LAT...LON 3705 8182 3696 8178 3687 8193 3686 8207
      3683 8211 3679 8212 3672 8234 3689 8234
      3691 8230 3697 8233 3700 8229 3699 8225
      3704 8217 3705 8205 3713 8199 3714 8191
TIME...MOT...LOC 2108Z 296DEG 27KT 3692 8219

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:06 PM EDTSpecial Weather StatementMRXUnion39 min
Jul 14, 6:20 PM EDTSpecial Weather StatementMRXGrainger25 min
Jul 14, 6:25 PM EDTSpecial Weather StatementMRXGrainger50 min
Jul 14, 7:04 PM EDTSpecial Weather StatementMRXHancock, Hawkins41 min
Jul 14, 3:18 PM EDTSpecial Weather StatementMRXWise, City of Norton87 min
Jul 14, 5:09 PM EDTSpecial Weather StatementMRXRussell36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.